Skip to main content

Isometheptene/dichloralphenazone/acetaminophen (By mouth)

Acetaminophen (a-seet-a-MIN-oh-fen), Dichloralphenazone (dye-klor-al-FEN-a-zone), Isometheptene Mucate (eye-soe-meth-EP-teen MUE-kate)

Treats migraine and tension headaches.

Brand Name(s):

Epidrin, Midrin, Nodolor, Iso-Acetazone, Diacetazone, Migrazone

There may be other brand names for this medicine.

When This Medicine Should Not Be Used:

You should not use this medicine if you have had an allergic reaction to isometheptene, dichloralphenazone, or acetaminophen (Tylenol®), or if you have glaucoma, severe kidney or liver disease, certain types of heart disease, or high blood pressure. You should not use this medicine if you have taken an MAO inhibitor (such as Eldepryl®, Marplan®, Nardil®, Parnate®) in the past 14 days.

How to Use This Medicine:

Capsule

  • Your doctor will tell you how much of this medicine to take and how often. Do not take more medicine or take it more often than your doctor tells you to. It is not safe to use more than 4 grams (4,000 milligrams) of acetaminophen in one day (24 hours).
  • If this medicine upsets your stomach, you may take it with food or milk.

If a dose is missed:

  • If you are taking this medicine on a regular schedule and you miss a dose or forget to take your medicine, take it as soon as you can. If it is almost time for your next dose, wait until then to take the medicine and skip the missed dose.
  • Do not use extra medicine to make up for a missed dose.

How to Store and Dispose of This Medicine:

  • Store the medicine at room temperature in a closed container, away from heat, moisture, and direct light.
  • Ask your pharmacist, doctor, or health caregiver about the best way to dispose of any leftover medicine after you have finished your treatment. You will also need to throw away old medicine after the expiration date has passed.
  • Keep all medicine away from children and never share your medicine with anyone.

Drugs and Foods to Avoid:

Ask your doctor or pharmacist before using any other medicine, including over-the-counter medicines, vitamins, and herbal products.

  • Make sure your doctor knows if you are using an MAO inhibitor (Eldepryl®, Marplan®, Nardil®, Parnate®), or any medicines that make you sleepy (such as sleeping pills, cold and allergy medicine, other narcotic pain relievers, or sedatives).
  • Do not drink alcohol while you are using this medicine. Acetaminophen can damage your liver and drinking alcohol can increase this risk. If you regularly drink 3 or more alcoholic drinks every day, do not take acetaminophen without asking your doctor.
  • Many combination medicines contain acetaminophen, including products with brand names such as Alka-Seltzer Plus®, Comtrex®, Drixoral®, Excedrin Migraine®, Midol®, Sinutab®, Sudafed®, Theraflu®, and Vanquish®. Carefully check the labels of all other medicines you are using to be sure they do not contain acetaminophen.

Warnings While Using This Medicine:

  • Make sure your doctor knows if you are pregnant or breastfeeding, or if you have blood vessel disorders, circulatory problems, liver disease, kidney disease, or have recently had a heart attack.
  • If you feel that the medicine is not working as well, do not take more than your prescribed dose. Call your doctor for instructions.
  • This medicine may make you dizzy or drowsy. Avoid driving, using machines, or doing anything else that could be dangerous if you are not alert.
  • Make sure any doctor or dentist who treats you knows that you are using this medicine. Acetaminophen may affect the results of certain laboratory tests.

Possible Side Effects While Using This Medicine:

Call your doctor right away if you notice any of these side effects:

  • Allergic reaction: Itching or hives, swelling in face or hands, swelling or tingling in the mouth or throat, tightness in chest, trouble breathing
  • Dark-colored urine or pale stools
  • Extreme weakness, shallow breathing, slow heartbeat, sweating, cold or clammy skin
  • Lightheadedness or fainting
  • Nausea, vomiting, loss of appetite, pain in the upper stomach
  • Unusual bleeding or bruising
  • Yellow skin or eyes

If you notice these less serious side effects, talk with your doctor:

  • Mild skin rash

If you notice other side effects that you think are caused by this medicine, tell your doctor

Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088


Last Updated: 6/12/2013
The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed medical professional should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites.
Copyright © 1984- Truven Health Analytics. All rights reserved.

Thomson & A.D.A.M